I saw my doctor today. After continued seizures my doctor want to change my medicine from Vimpat 10mg x2 to Oxcarbazepine 600mg x2. Does anyone have experience with Oxcarbazepine? What are your pros and cons. Any side effects?
Interested in more discussions like this? Go to the Epilepsy & Seizures group.
I am going to speak through the experience of my son, diagnosis at 17 yrs. He started with keppra and had bad side effects with that drug. We transition to trileptal and it was great. It is so different for each person. It improved his mood and only down side was a bit of weight gain. He works out to keep it in check. He takes 900mg twice a day for focal seizures.
I’m on keppera now it’s not working
I am not sure how to edit my original post. I am currently on 150mg x 2.
Jump to this post
Are you still on 1,000mg?
Has your doctor recommended increasing your dose?
I notice I’m starting to have longer sezuries
It’s important you contact your Neurologist and explain any changes in your seizure pattern, frequency or duration. If they are too frequent or last too long your doctor may prescribe a rescue medication to prevent cluster seizures and helping to prevent Status Epilepticus which are continuous seizures that require immediate medical intervention.
How frequent are they and how long are they lasting?
Your not on much Keppra, you might ask your doctor to increase your dose. 2,000mg a day is the standard dose many people take. Many people take 3,000mg a day. Is the Keppra causing any mood type side effects like aggression, irritability, nervousness, anxiety. It’s possible these types of side effects MAY increase if you raise your dose. I would try to increase your Keppra before changing to another medication unless the side effects are too bad. Remember side effects tend to ease after awhile, maybe 2-3 months.
The longer a seizure lasts the less likely it will stop on its own.
I'm interested in the term, "rescue medication." I know about rescue inhalers for asthma, but I had not thought about using the term for medications for other disorders.
Since you are well-versed in epilepsy meds, could you explain a little more about a rescue med? How is it used and when? Share your own experiences as you feel comfortable doing so.
Also, if anyone else is using a rescue med for seizures, please feel free to add to this topic.
You're assuming I know a lot. I wish I knew as much as you think I know.
When my parents gave them to me there was a limited number of drugs and ways of administering them. Klonopin and Valium were available then, maybe others but I don't remember. The major problem, I think, with them is there is no good protocol as to how and when to use them. Doctors have different ideas than patients. Often doctors don’t tell patients when to use them. Since people’s seizures differ so much patients families treat at there own discretion. I had cluster seizures, when I had seizures every 30 minutes to an hour apart my parents used them since they seldom stopped on their own. You need to know the seizure pattern, length & frequency of what is normal for you. If your seizures are different than usual rescue meds come in handy. Benzodiazepines are frequently used. Now they have nasal spray, sublingual, under the tongue, buccal, between the gum and cheek & rectal.
These are great meds that normally keep you out of the hospital.
I’m on 4.000 mg a day
You're the first person I've heard of that takes 4,000mg. I've only heard of dosages up to 3,000mg, probably since studies show doses over 3,000mg aren't any more effective. I'm surprised your doctor has you at that dose. Is it helping?
Hi, @debirwin – you may edit your post for 30 minutes afterward, or you may 1) write the group moderator (pictured at the top of any Connect page) or 2) report your own post (click on little flag by the word "report" at the bottom of any post) and request an edit.
My son is 6 and was diagnosed just after his 5th birthday. He has focal seizures and twice had shaking episodes. He started on Trileptal (oxycarbazepine) from the beginning as the neurologist felt it was safest. He continues to take it and has had no side effects with it. He does have allergies to other medications. He did have some fatigue when dose was increased.
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In